Document Detail


Hoarseness secondary to haemodialysis: case report and literature review.
MedLine Citation:
PMID:  22804861     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
Introduction: Hoarseness is common and can have a major impact on patients' quality of life. We report a rare case of hoarseness secondary to haemodialysis. Case report: A 62-year-old man described developing transient hoarseness after haemodialysis sessions, which he underwent three times weekly. Fibre-optic nasendoscopy showed incomplete glottis closure due to bowing of the vocal folds. A computed tomography scan of the neck and thorax was unremarkable. Speech therapy was unhelpful. The renal physicians concluded that no change could be made to his dialysis regime. The patient subsequently underwent injection laryngoplasty with calcium hydroxylapatite, with marked improvement of his symptoms. Discussion: A literature search found one relevant article reporting that 60 per cent of patients suffered post-dialysis hoarseness and decreased vocal fold thickness. It is postulated that dialysis causes dehydration of Reinke's space, affecting vocal fold thickness and the patient's voice. Conclusion: Hoarseness caused by haemodialysis is uncharted territory. Further research is required to determine its prevalence and contributing factors.
Authors:
M Santhirakumar; C Q Phua; Y Karagama
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  The Journal of laryngology and otology     Volume:  126     ISSN:  1748-5460     ISO Abbreviation:  J Laryngol Otol     Publication Date:  2012 Aug 
Date Detail:
Created Date:  2012-07-18     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8706896     Medline TA:  J Laryngol Otol     Country:  England    
Other Details:
Languages:  eng     Pagination:  867-9     Citation Subset:  AIM; IM    
Affiliation:
Department of ENT Surgery, Tameside General Hospital, Ashton-under-Lyne, UK.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Nasolacrimal relapse of nasopharyngeal carcinoma.
Next Document:  Waiting for an elevated FSH - Too late a marker of reduced ovarian reserve?